Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1980, Volume 48, Issue 7

Inequality Measures between Income Distributions with Applications<1791:IMBIDW>2.0.CO;2-3
p. 1791-1803

Camilo Dagum

The purpose of this study is to introduce a measure of inter-income inequality that complements the traditional ones proposed by Gini, Theil, and others. The latter are measures that account for the degree of income inequality within a given population of economic units (called here intra-income inequality ratios) while the former is intended to measure the degree of inequality between income distributions, which is called here economic distance ratio. The generalized mathematical form of this ratio is provided and two particular forms of economic distances ratios are identified. They are presented under both the discrete form, which is distribution-free, for a direct application to observed income distributions, and the parametric form corresponding to a given model of income distribution. Applications are made to the five economic regions of Canada and to white and black family income distributions of the U.S.A.

Log In To View Full Content